Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 4, 2016, 9:06 PM CDT for Clay County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 9:06 PM CDT (02:06 UTC)
- Expired
- Aug 4, 2016, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Clay County, AL
The radar
The Maxwell AFB radar (KMXX), 77 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300 WWUS84 KBMX 050206 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 906 PM CDT THU AUG 4 2016 ALZ028-050230- CLAY AL- 906 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL 930 PM CDT... AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINEVILLE...MOVING SOUTH AT 10 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LINEVILLE...MELLOW VALLEY AND CRAGFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3315 8565 3317 8580 3332 8576 3333 8565 TIME...MOT...LOC 0205Z 007DEG 9KT 3328 8571 $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:08 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 4, 7:08 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 708 PM CDT THU AUG 4 2016 .UPDATE... For 00Z Aviation. && .DISCUSSION... Upper level shortwave trough scooting across the Ohio Valley this afternoon was largely a non-factor for our weather today. Isolated to scattered showers and storms are near their peak coverage and intensity, with a general south to southeastward movement. Best rain chances in the evening part of the forecast should be in the southern and eastern portions of central Alabama. Looking at the heat advisory situation for tomorrow -- it will be borderline again, especially in the west. But the models do show some drier air working into the north tomorrow, which could hold down the heat index values just enough. Will let the current advisory expire as scheduled this evening, and the overnight shift can reevaluate with updated data. Any dryness that does come in on Friday should be quickly supplanted by an uptick in moisture come Saturday, which leads us back to a typical summertime mesoscale driven weather pattern. Interesting that the longer range models are still suggesting a surface to mid-level low combination in the northern Gulf the middle to end of next week, which helps to draw a lot tropical moisture into our part of the world. Not sure I have enough confidence (yet) to go more than 40-50 percent POPs at this time. But a few more model runs with a more consistent timing and placement, and we could probably really start to ramp up POPs for at least a portion of our forecast area. /61/ && .AVIATION... 00Z TAF Discussion. Across central Alabama, clusters of showers and thunderstorms will continue into early-evening before dissipating. Depending on the terminal in question, ongoing convection as of 2330Z is either moving away/dissipating or continuing nearby. Storms are most likely to affect TCL-TOI early on in the TAF period. Thereafter, all terminals shall be storm-free, and hold onto VFR for the most part. Any VFR interruption will be tied to fog overnight to early Friday morning, which is included at a few TAF sites. We'll see if others need to be added to the group, or extent of lowered visibilities adjusted. For Friday, budding cumulus with daytime heating and give rise to isolated-to-scattered showers and thunderstorms. To start, VCTS has been added to MGM-TOI as storm chances are better off in those areas and lower with northern extent. That's not to say a few cells couldn't affect terminals north of MGM-TOI. Trends will determine any future inclusion. 89/GSatterwhite && .FIRE WEATHER... Generally scattered showers and thunderstorms are expected through the week with highs in the lower to middle 90s. Surface winds will be less than 10 mph. Since surface dew points are high, there are no fire weather concerns at this time. There will be a drier timeframe on Friday and Saturday afternoons, but rh values remain above criteria. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 94 72 93 74 / 10 10 10 40 30 Anniston 73 93 73 93 74 / 20 20 20 40 30 Birmingham 75 95 76 94 75 / 20 10 10 40 30 Tuscaloosa 75 97 75 96 76 / 20 20 20 40 30 Calera 74 95 75 94 75 / 20 20 20 40 30 Auburn 74 93 75 94 75 / 30 40 20 40 30 Montgomery 76 96 76 97 76 / 30 40 20 40 30 Troy 73 93 74 94 74 / 30 40 20 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening For the following counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa... Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa... Walker...Winston. &&
Hazardous weather outlook, Aug 4, 3:09 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT THU AUG 4 2016 ALZ011>015-017>050-052315- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 309 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES ACROSS MUCH OF WESTERN AND SOUTHERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING. THE AREA OF CONCERN IS ROUGHLY ALONG AND WEST OF A LINE FROM PHENIX CITY TO BIRMINGHAM TO DOUBLE SPRINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A GOOD CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER FRIDAY AND SATURDAY AFTERNOON. THE AREA OF CONCERN IS ROUGHLY ALONG AND WEST OF A LINE FROM PHENIX CITY TO BIRMINGHAM TO DOUBLE SPRINGS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED.
In the hours before
Local storm report, Aug 4, 4:53 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 3 SSW GADSDEN 33.97N 86.02W
08/04/2016 ETOWAH AL EMERGENCY MNGR
POWER OUTAGES/LINES DOWN, TREES DOWN ON A ROADWAY AND
HOME AROUND EURA BROWN ELEMENTARY SCHOOL.
&&
GSATTERWSpecial weather statement, Aug 4, 6:06 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT THU AUG 4 2016
ALZ021-042330-
CLEBURNE AL-
606 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEBURNE COUNTY
UNTIL 630 PM CDT...
AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF EDWARDSVILLE...OR 8 MILES SOUTH OF PIEDMONT...MOVING
SOUTH AT 5 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLEMAN LAKE AND CAMPGROUND...LIBERTY HILL AND SWEETWATER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3375 8546 3372 8560 3380 8559 3386 8559
3388 8553
TIME...MOT...LOC 2306Z 341DEG 5KT 3381 8556
87/GRANTHAMSpecial weather statement, Aug 4, 6:07 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU AUG 4 2016
ALZ046-049-050-042345-
BARBOUR AL-BULLOCK AL-PIKE AL-
607 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE...SOUTH CENTRAL
BULLOCK AND SOUTHWESTERN BARBOUR COUNTIES UNTIL 645 PM CDT...
AT 607 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LINWOOD TO NEAR GAINO. MOVEMENT WAS SOUTH
AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...CLIO...CLAYTON...LOUISVILLE...BANKS...GAINO...
TEXASVILLE...BOOT HILL...RICHARDS CROSSROADS...TROY UNIVERSITY...
LINWOOD...ANTIOCH...BLUE SPRINGS STATE PARK...TYLER CROSSROADS...
BRUNDIDGE MUNICIPAL AIRPORT...MOSSY GROVE...JOSIE...
TANYARD AND CLAYTON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3172 8601 3197 8591 3187 8530 3170 8525
3171 8541 3162 8542 3162 8547
TIME...MOT...LOC 2307Z 359DEG 9KT 3189 8583 3182 8539
87/GRANTHAMLocal storm report, Aug 4, 6:47 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
08/04/2016 ETOWAH AL EMERGENCY MNGR
A FEW ADDITIONAL LOCATIONS OF DOWNED TREES AND POWER
OUTAGES AROUND RAINBOW CITY.
&&
GSATTERWSpecial weather statement, Aug 4, 7:27 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT THU AUG 4 2016
ALZ023-032-050100-
TUSCALOOSA AL-HALE AL-
727 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALE AND SOUTHWESTERN
TUSCALOOSA COUNTIES UNTIL 800 PM CDT...
AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MOUNDVILLE...OR 12 MILES SOUTH OF TUSCALOOSA...MOVING SOUTH AT
10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNDVILLE...MOUND STATE PARK...MAXWELL...HULL...
MOUNDVILLE AIRPORT...ELLIOTS CREEK...FOSTERS...PHIPPS AND HAVANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3290 8778 3290 8777 3291 8776 3293 8777
3293 8776 3294 8774 3295 8773 3295 8775
3296 8774 3298 8775 3299 8771 3302 8771
3302 8776 3311 8774 3308 8752 3285 8749
3289 8778
TIME...MOT...LOC 0027Z 009DEG 10KT 3303 8762
87/GRANTHAMSpecial weather statement, Aug 4, 9:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 906 PM CDT THU AUG 4 2016 ALZ028-050230- CLAY AL- 906 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL 930 PM CDT... AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINEVILLE...MOVING SOUTH AT 10 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LINEVILLE...MELLOW VALLEY AND CRAGFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3315 8565 3317 8580 3332 8576 3333 8565 TIME...MOT...LOC 0205Z 007DEG 9KT 3328 8571 87/GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:27 PM CDT | Special Weather Statement | BMX | Hale | 33 min |
| Aug 5, 1:45 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Chilton and 26 more | 19 hr |
| Aug 5, 3:12 PM CDT | Special Weather Statement | BMX | Bibb | 48 min |
| Aug 5, 6:54 PM CDT | Special Weather Statement | BMX | Lee | 36 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.